Skip to main content
Log in

A Simple Proof of the Shallow Packing Lemma

  • Published:
Discrete & Computational Geometry Aims and scope Submit manuscript


We show that the shallow packing lemma follows from a simple modification of the standard proof, due to Haussler and simplified by Chazelle, of the packing lemma.

This is a preview of subscription content, log in via an institution to check access.

Access this article

Subscribe and save

Springer+ Basic
EUR 32.99 /Month
  • Get 10 units per month
  • Download Article/Chapter or Ebook
  • 1 Unit = 1 Article or 1 Chapter
  • Cancel anytime
Subscribe now

Buy Now

Price excludes VAT (USA)
Tax calculation will be finalised during checkout.

Instant access to the full article PDF.

Similar content being viewed by others


  1. Chazelle, B.: A note on Haussler’s packing lemma (1992)

  2. Dudley, R.M.: Central limit theorems for empirical measures. Ann. Probab. 6(6), 899–1049 (1978)

    Article  MathSciNet  MATH  Google Scholar 

  3. Dutta, K., Ezra, E., Ghosh, A.: Two proofs for shallow packings. In: 31st International Symposium on Computational Geometry (SoCG), pp. 96–110 (2015)

  4. Ezra, E.: A size-sensitive discrepancy bound for set systems of bounded primal shatter dimension. In: Proceedings of the Twenty-Fifth Annual ACM-SIAM Symposium on Discrete Algorithms (SODA), pp. 1378–1388 (2014)

  5. Haussler, D.: Sphere packing numbers for subsets of the boolean \(n\)-cube with bounded Vapnik–Chervonenkis dimension. J. Comb. Theory Ser. A 69(2), 217–232 (1995)

    Article  MathSciNet  MATH  Google Scholar 

  6. Matoušek, J.: Geometric Discrepancy: An Illustrated Guide. Algorithms and Combinatorics. Springer, Berlin (1999)

    Book  MATH  Google Scholar 

  7. Mustafa, N.H., Ray, S.: Near-optimal generalisations of a theorem of Macbeath. In: 31st International Symposium on Theoretical Aspects of Computer Science (STACS), pp. 578–589 (2014)

  8. Pyrga, E., Ray, S.: New existence proofs for epsilon-nets. In: Symposium on Computational Geometry, pp. 199–207 (2008)

Download references


The work of Nabil H. Mustafa in this paper has been supported by the grant ANR SAGA (JCJC-14-CE25-0016-01).

Author information

Authors and Affiliations


Corresponding author

Correspondence to Nabil H. Mustafa.

Additional information

Editor in Charge: János Pach

Rights and permissions

Reprints and permissions

About this article

Check for updates. Verify currency and authenticity via CrossMark

Cite this article

Mustafa, N.H. A Simple Proof of the Shallow Packing Lemma. Discrete Comput Geom 55, 739–743 (2016).

Download citation

  • Received:

  • Revised:

  • Accepted:

  • Published:

  • Issue Date:

  • DOI: